Injections of the gel are particularly popular in Europe as a means of enhancing facial features but now researchers at the Autonomous University of Barcelona suggest the implants may cause health problems months after surgery. The results of an assessment of 25 patients who suffered from adverse effects including swelling and fever 12 months or more after injection, were published in the May issue of the Archives of Dermatology. The authors said that although early reports on polyalkylimide indicated that there were no significant signs of rejection or reaction there may now be reason to doubt this conclusion. "The complete safety of polyalkylimide implant gels can no longer be assured," said the researchers, who were led by Jaume Alijotas-Reig, of Vall d'Hebron University Hospital and the Autonomous University of Barcelona. Among the 25 patients studied, inflammatory skin lesions near the injection site was the most common complaint and although treatment was given, 10 patients still suffered recurrent bouts after 21.3 months of follow-up. The authors said: "Infrequent, delayed, moderate to severe immune-mediated adverse effects may be caused by polyalkylimide implants, occasionally with systemic manifestations." Reaching firmer conclusions about the implications of the study was restricted by the fact that only patients who had reported problems were studied. The researchers did not have complete information on all patients injected with polyalkylimide implants and so were unable to determine how prevalent these health issues are. The authors did however suggest that "perhaps in predisposed hosts, the use of more than one source of dermal filler may increase the risk of the onset of delayed immune-mediated reactions related to bioimplants." In conclusion they said medical professionals should be aware of the potential health effects of polyalkylimide implants.